Skip to main content
Texas Health and Human home page
Texas Targeted Opioid Response
Fentanyl

Saving Lives in Texas: The Facts on Fentanyl

Fentanyl is a powerful opioid up to 50 times stronger than heroin. It is a major contributor to accidental drug overdose deaths in Texas.

According to the Texas Department of State Health Services , 883 Texans died from fentanyl-related overdoses in 2020. Provisional data shows that number climbed to 1,672 deaths in 2021—an 89% increase.
Naloxone nasal spray Naloxone nasal spray

About Fentanyl

Fentanyl is safe when taken as prescribed by a doctor to treat severe pain. However, illegally manufactured fentanyl is often added to counterfeit (fake) pills and other substances with or without a person's knowledge, including:

Counterfeit (fake) pills made to look like pills that come from a pharmacy, such as:
  • Oxycodone
  • Vicodin
  • Percocet
  • Xanax
  • Adderall
Other illegal substances, such as:
  • Heroin
  • Cocaine
  • Methamphetamine MDMA (also known as “ecstasy” or “Molly”)
The overdose crisis is harming Texas youth at an especially alarming rate. Teenagers and young adults can buy illegal substances and counterfeit pills through social media—and many may be mixed with potentially fatal doses of fentanyl.

Even small amounts of fentanyl, equivalent to a few grains of sand, can be deadly. That means that any pill could be the one that causes an overdose. Remember, one pill kills.

Protect Yourself, Your Family and Your Fellow Texans from the Dangers of Fentanyl

Accidental fentanyl overdoses are life threatening, but preventable. Here are some ways to keep yourself and your loved ones safe from a fentanyl overdose.

Talk about fentanyl

Make sure your child understands the risks of fentanyl and how even one pill can result in accidental overdose. If you're concerned about a loved one who uses substances, have a calm, direct conversation and listen without judgment. Work together to make a plan to stay safe.

Only take pills prescribed to you

If it didn't come from your doctor or pharmacist, you can't be sure that it's safe.

Carry naloxone

Naloxone is a medication that can reverse an opioid overdose, including fentanyl. Keeping it on hand could mean the difference between life and death—for you or someone else. Naloxone is available at many pharmacies in Texas without a prescription.

A person cannot overdose by touching fentanyl, touching a person who is experiencing an overdose or by breathing in airborne fentanyl powder.

How to Respond to a Fentanyl Overdose

Learning how to recognize the signs of an overdose and respond effectively can save a life.

Signs of an overdose:

  • Small, constricted “pinpoint pupils”
  • Face is extremely pale or feels clammy to the touch
  • Body goes limp
  • Fingernails or lips have a purple or blue color
  • Vomiting or making gurgling noises
  • Cannot be awakened or unable to speak
  • Breathing or heartbeat slows or stops

How to save a life:

  1. Call 911 right away
  2. Try to wake the person up
  3. Give naloxone, if available
  4. Begin rescue breathing or CPR
  5. Turn the person on their side to prevent choking
  6. Stay with the person until emergency services arrive

* Texas Death Certificates. Accidental Poisonings Based on Occurrence. Prepared by Texas Department of State Health Services, Center for Health Statistics.

Data for 2021 are provisional. Provisional statistics are tabulated based on data that are not yet edited and may be incomplete. Provided data are subject to change before data are finalized.